North

Yukoners warned to watch out for purple heroin

It's heroin that's been cut with the opioids fentanyl or carfentanil, and so poses a risk of dangerous overdose. 'There have been anecdotal reports,' says Yukon's chief medical officer of health.

Purple heroin is cut with the opioids fentanyl or carfentanil, and poses risk of deadly overdose

Chief medical officer of health Brendan Hanley says he's heard reports of purple heroin circulating in Yukon. (Wayne Vallevand/CBC)

Yukon's top medical official is urging drug users to watch out for purple heroin. 

It's heroin that's been cut with the opioids fentanyl or carfentanil, and poses a risk of dangerous overdose.

Chief medical officer of health Brendan Hanley says he's heard reports of purple heroin circulating in Yukon and also of overdoses — though not fatal.

"I can't say I can substantiate them, but there have been anecdotal reports," Hanley said.

"So, we're really doing this based on the known presence of purple heroin certainly in other areas, the known association of purple heroin and carfentanil, and the possibility that it has made its way into our community."

Purple heroin is heroin that's been contaminated with fentanyl or carfentanil. Ontario's Niagara Regional Police found this purple-tinted substance, believed to be a mixture of heroin and fentanyl, while searching a vehicle last year. (Niagara Regional Police)

Hanley says the best way for drug users to know what they're taking is to have their drugs tested. In Whitehorse, Blood Ties Four Directions will check a small amount of a drug for the presence of fentanyl or carfentanil.

Opioids have been a growing public health concern across Canada in recent years, including Yukon.

Hanley says there have been no fatal overdoes related to fentanyl so far this year in Yukon, but says the problem "has not gone away."

"It can be sporadic — it can be here, and then not here for a while ... I do expect it to continue to be to be an issue."

now